Hello Stephanie , I am Dr. Arun and will be helping you today. How much weight has increased since May 2013?Is there pain, redness, tenderness in calves?Were any investigations done for the fluid accumulation in lower limbs?Thank you.
1) Venous valvular incompetence
2) Obstruction of the lymphatic outflow
3) Dependent edema which can occur because of the prolonged standing or sitting.
4) Congestive heart failure
5) Kidney diseases
6) Protein deficiency
Following would be advised:
1) Avoid prolonged standing or walking for long distances in a single stretch.
2) Whenever you sit; keep your legs elevated on a chair or a sofa or stool.Do not hang the legs, otherwise gravity will increase the swelling.
3) Exercises / physical therapy
a) Lie down straight and raise your leg and feet for 10-20 seconds. Repeat this for ten times (twice a day whole set).
b) When you sit; pull the feet towards you for 10-20 seconds. Repeat it for ten times twice a day.
4) Raise leg end of your bed by 6 inches.
Pain can be helped by;
3) A very mild massage; keeping the massage direction towards heart.
4) Electrical stimulation; this is a small device which physical therapy centers would give your for the home use.
But before all this blood clot should be ruled out by an ultrasound and blood test (D-dimer).
Idiopathic edema may be a multifactorial disorder that has not been completely delineated. The postulated causes are;1) secondary hyperaldosteronism, 2) primary abnormalities of the hypothalamus, 3) Abnormalities of thyroid, 4) dopaminergic release The underlying cause seems to be due to fluid leaking out of the small blood vessels called capillaries into the tissues. Why this occurs in some people is not clear. It is usually worse after standing for long periods, as there is increased pressure in veins when standing compared to lying down. Long periods sitting can also worsen the swelling. One other possible explanation is the retention of salt. When the body retains salt it also holds on to fluid and thereby may cause some edema. Idiopathic edema is characterized by impaired water excretion also, particularly in the upright posture. Indirect evidence has shown that antidiuretic hormone is involved in this disease.
Please feel free for your follow up questions.
I would be happy to assist you further, if you need any more information.
Thanks for using Just Answer.